Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Taking zoloft and increased dosage. Anxiety has increased. Is this a side effect?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
HI, I have been on zoloft for 6 months and recently increased my dosage to 75mg and I have experienced and increase in anxiety it has been 3 weeks since I have been on the increased amount, is this a normal side effect? When will it start to diminish? should I continue and wait it out, will it get better?
Posted Mon, 16 Sep 2013 in Mental Health
Answered by Dr. Anjana Rao Kavoor 1 hour later
Thanks for writing in to us.

As mentioned in your query, you have been n Zoloft (sertraline) for 6 months and are on an increased dose 75 mg since last three weeks. It is recently that you have been experiencing increase in anxiety.

It is perfectly normal to get increased anxiety when increasing the dosage as seen in many patients. Once you start that higher dosage, it takes 6-8 weeks from there to get back to normal.

You will certainly start feeling better. However, if that does not happen even after 8 weeks latest or if your anxiety levels are beyond control, please consult your doctor immediately.

Hope this helps,
Write back in case of doubts,
Dr A Rao Kavoor.
Above answer was peer-reviewed by
Follow-up: Taking zoloft and increased dosage. Anxiety has increased. Is this a side effect? 17 days later
Hi, so tomorrow will be week 8 on my zoloft dosage increase at 75mg. I still get some anxiety through out the day and I feel like my head is always in a tense state, I just wanted to ask what should it feel like when you know a medicine is working for anxiety? I feel like I may want to switch but not sure if "this is as good as it gets" kinda deal.
Answered by Dr. Anjana Rao Kavoor 19 hours later
Brief Answer:
Kindly wait till week 8 is over.

Detailed Answer:

Thanks for writing in with an update.

There is no feeling other than decrease in symptoms of anxiety to tell that a medicine is working.

I am aware that you are starting week 8 on 75 mg dosage and suggest you to wait for this week to get over considering the upper limits for resolution of possible side effects due to increased dosage.

If it doesn't improve by the end of this week, you need to discuss the matter with you psychiatrist. This becomes important as we have to make sure there has been no other event that could have increased the underlying disorder in you.

In that case, I would not say that "this is as good as it gets".

Hope your query is answered.
Write back in case of doubts,
Dr A Rao Kavoor.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor